Montana, 2012Hail in Montana, June 18, 2012
June 18, 2012 · NWS GGW · 3 events in 1 county or zone
Strong thunderstorms fired up in the afternoon and remained sub-severe in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms fired up in the afternoon and remained sub-severe in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 18, 1:39 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 18, 1:39 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT MON JUN 18 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
WATER VAPOR IMAGERY SHOWS THE SHORTWAVE MOVING OVER THE NORTHERN
ROCKIES AND INTO WESTERN MONTANA. ZONAL FLOW EARLY THIS AFTERNOON
HAS TRANSITIONED INTO SW FLOW ALOFT OVER EASTERN MONTANA.
THIS SHORTWAVE WILL CREATE WIDESPREAD CONVECTION ACROSS EASTERN
MONTANA LATER THIS AFTERNOON AND EVENING. AS A MATTER OF FACT WE
ARE ALREADY SEEING CONVECTION ON THE RADAR ACROSS THE REGION.
SHORTWAVE WILL BECOME MORE OF A CLOSED LOW OVER EASTERN MONTANA AS
IT MOVES ACROSS ON TUESDAY. SHOWERS WITH THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY EVENING BEFORE TAPERING OFF. THE
STRONGEST LARGE SCALE FORCING FOR ASCENT WILL SPREAD THROUGH OUR
CWA FROM TONIGHT THROUGH TUESDAY EVENING. A MORE WIDESPREAD
WETTING RAIN EVENT OVER THE NEXT 36 HOURS IS EXPECTED...ALTHOUGH
QPF TOTAL RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BETWEEN HALF AND
ONE INCH. EXPECT A NEAR STEADY WESTERLY WIND THROUGHOUT THE
PERIOD.
THE MAIN TROUGH AXIS AND FORCING CLEAR OUR EASTERN CWA BY EARLY
WEDNESDAY AND SCATTERED SHOWERS FOLLOW IT AWAY FROM NORTHEAST
MONTANA THROUGH THE REMAINDER OF THE SHORT TERM FORECAST PERIOD AS
UPPER LEVEL RIDGING STRENGTHENS BEHIND IT. RSMITH
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN VERY GOOD AGREEMENT WITH AN AMPLIFIED PATTERN. THE
WEATHER TAKES ON MORE OF A MID-SUMMER LOOK WITH HIGHS IN THE 80S.
A SHARP UPPER RIDGE BUILDS N OVER E MT AND THE PLAINS STATES EARLY
IN THE PERIOD...AND THEN HOLDS IN PLACE FOR SEVERAL DAYS. A CLOSED
UPPER LOW SITS ALONG THE PACIFIC NW COAST THE ENTIRE PERIOD.
MODERATELY STRONG SW FLOW BETWEEN THESE REACHES INTO E MT. THIS
ALONG WITH THE SHARPNESS OF RIDGE...ALONG WITH THE HIGH CENTER
BEING QUITE FAR AWAY OVER THE S PLAINS...WILL MEAN MULTIPLE WEAK
SHORTWAVES WILL BE ABLE TO REACH OUR AREA. ISOLATED STRONG LATE
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED MOST DAYS.
SOME MODELS HAVE BEEN TRYING TO KNOCK DOWN THE RIDGE MONDAY...PREFER
THE MAJORITY SLOWER SOLUTION. MODELS VARYING QUITE A BIT TOO ON
HOW MUCH OF THE VERY WARM AIR GETS PUMPED N INTO MT FROM THIS RIDGE...A
MONTH OR SO LATER IN THE SEASON WOULD PROBABLY MEAN 90S INSTEAD OF
80S FOR HIGHS. SIMONSEN.
PREVIOUS LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...EXTENDED
PERIOD DOMINATED BY BUILDING RIDGE OVER THE NORTHERN PLAINS WITH
TROF DIGGING ALONG THE WEST COAST. EXPECT DRY WEATHER ON THURSDAY
WITH THE UPPER RIDGE AXIS PUSHES THROUGH THE NORTHERN ROCKIES. BY
FRIDAY AFTERNOON...RIDGE AXIS IS EXPECTED TO BE NEAR THE NORTH
DAKOTA BORDER...LEADING TO GOOD SOUTHWEST FLOW ALOFT INTO MONTANA.
MODELS BRING SEVERAL SHORTWAVES THROUGH THE SOUTHWEST FLOW...ALONG
WITH MAINTAINING LEE TROF OVER CENTRAL MONTANA. PERSISTENCE OF LEE
TROF WILL RESULT IN GOOD LOW LEVEL JET PULLING MOISTURE NORTH
ACROSS THE PLAINS. THERMAL RIDGE ALSO IN PLACE ACROSS EASTERN
MONTANA...FOR WARM AND RELATIVELY HUMID CONDITIONS THROUGH THE
WEEKEND. THIS WILL SET THE STAGE FOR DECENT THUNDERSTORM
POTENTIAL...INCLUDING POSSIBLY SEVERE WEATHER... ALTHOUGH
PREDICTABILITY FOR TIMING AND POSITION OF STORMS IS STILL LOW.
EBERT
&&
.AVIATION...
SCATTERED THUNDERSTORMS WITH BROKEN CEILINGS 5K FT AGL THRU THIS
EVENING. THE STRONGER THUNDERSTORMS MAY LOWER VISIBILITY BRIEFLY
TO 3 TO 5 MILES. LATE TONIGHT AND TUESDAY...THE SHOWERS AND
ISOLATED THUNDERSTORMS WILL BECOME NUMEROUS...WITH OVERCAST
CEILINGS LOWERING TO MVFR AS WELL AS VISIBILITIES OF 3 TO 5 MILES
AT TIMES. SIMONSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 6:48 PM MST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
748 PM MDT SUN JUN 17 2012
MTZ016>027-059>062-190200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
748 PM MDT SUN JUN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 18, 2:26 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
326 PM MDT MON JUN 18 2012
MTZ019-182215-
SHERIDAN-
326 PM MDT MON JUN 18 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 415 PM MDT.
AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF REDSTONE...MOVING EAST AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
PLENTYWOOD...
LAT...LON 4887 10445 4862 10443 4863 10497 4865 10497
4865 10499 4881 10501
TIME...MOT...LOC 2125Z 268DEG 17KT 4873 10484
GILCHRIST
WEATHER.GOV/GLASGOWSpecial weather statement, Jun 18, 2:54 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
354 PM MDT MON JUN 18 2012
MTZ018>020-062-182230-
DANIELS-SHERIDAN-ROOSEVELT-
354 PM MDT MON JUN 18 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 430 PM MDT.
AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF BREDETTE...MOVING SOUTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF NORTHERN AND CENTRAL ROOSEVELT COUNTY...
RURAL AREAS OF SOUTHERN AND WESTERN SHERIDAN COUNTY...
RURAL AREAS OF SOUTHEASTERN DANIELS COUNTY...
LAT...LON 4847 10450 4823 10501 4849 10528 4867 10499
TIME...MOT...LOC 2153Z 312DEG 21KT 4850 10504
GILCHRIST
WEATHER.GOV/GLASGOW
Hail, Roosevelt
- When
- June 18, 2:54 PM MST
- Where
- Roosevelt County, 10.46 mi ENE of Bredette
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.560, -105.090
A trained spotter reported penny sized hail covering the ground about 1 inch deep and some water running in the fields due to heavy rain about 10 miles east-northeast of Bredette in Roosevelt County.
Hail, Roosevelt
- When
- June 18, 3:39 PM MST
- Where
- Roosevelt County, 9.28 mi NW of Froid
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.420, -104.650
Law enforcement reported penny sized hail covering the ground 9 miles northwest of Froid in Roosevelt County.
Hail, Roosevelt
- When
- June 18, 3:52 PM MST
- Where
- Roosevelt County, 2.49 mi NNE of Froid
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.360, -104.470
A trained spotter reported nickel sized hail covering the ground, and also heavy rain with the storm about 2 miles northeast of Froid in Roosevelt County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, June 18, 20121 death · 1 event
- Hail and Damaging Winds in Ohio, June 18, 2012$532,000 · 1.25 in hail · 31 events
- Wildfire in New Mexico, June 18 to 19, 2012$1.0 million · 1 event
- Tornado and Flash Flood in Michigan, June 18, 2012$170,000 · EF1 · 8 events
- Strong Wind in Wisconsin, June 18, 2012$125,000 · 12 events
- Hail and Damaging Winds in Wisconsin, June 18, 2012$15,000 · 2.25 in hail · 24 events
- Marine Strong Wind in Lake Michigan, June 18, 20123 injured · $100 · 2 events
- Hail and Damaging Winds in South Dakota, June 18 to 19, 20123 in hail · 13 events
- Damaging Winds in Michigan, June 18, 2012$13,000 · 54 kt wind · 7 events
- Flash Flooding and Damaging Wind in Pennsylvania, June 18, 2012$15,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 18, 20122 in hail · 11 events
- High Wind in Utah, June 18, 2012$15,000 · 62 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393786, 393787, 393788.